MAUDE Adverse Event Report: ETHICON INC. GUT CHROMIC SUTURE 18"(45CM) 4-0 UND; SUTURE, ABSORBABLE, NATURAL

ETHICON INC. GUT CHROMIC SUTURE 18"(45CM) 4-0 UND; SUTURE, ABSORBABLE, NATURAL
Catalog Number 1654G
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/29/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Additional information was requested and the following was obtained: what measures were taken to retrieve the broken piece? the needle broke into 2 pieces and both ends were seen and retrieved.Was there any additional tissue damage as a result of searching for the needle piece? no.Were x-rays taken to locate the needle piece(s)? both pieces were found, but xrays.Were taken as a precaution to insure no fragments were left.At what location was the needle found? perineal area (operative area).Was the patient brought back to operating room to have needle removed or was the needle removed during the initial procedure? retrieved during initial procedure.Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.
 
Event or Problem Description
It was reported that the patient underwent a debridement of peritoneum enclosure procedure and suture was used.During the procedure, the tip of the needle broke off.The tip was found and retrieved.It was unknown how the suture was being used at the time of needle breakage.Procedure was completed with another suture of the same product code.There were no patient consequences reported.Additional information has been requested.
 
Additional Manufacturer Narrative
Pc-(b)(4).The device history records were reviewed and the manufacturing criteria was met prior to the release of this lot.The actual device was returned for evaluation.Upon evaluation, a fracture was observed in the body of the needle.The needle was received in two pieces, only one of the mating fracture surfaces was examined for this evaluation.A microscope was used to examine the fracture surfaces and surrounding area of the needle.The fracture surfaces were examined in multiple locations in order to determine the fracture mode.The evaluation revealed the fracture was composed of microvoid coalescence, which is evidence of a ductile overload failure.Mechanical damage observed coincidental to the fracture provides additional evidence that the failure was induced by mechanical deformation leading to ductile overload.This was a ductile fracture.The evidence of this examination indicates that the breakage occurred from mechanical deformation, indents and scratches, due to gripping, bending and overstressing of the needle.  there is no evidence of any material flaw that would cause premature failure.
 
Additional Manufacturer Narrative
Product complaint # pc-(b)(4).

Brand Name
GUT CHROMIC SUTURE 18"(45CM) 4-0 UND
Common Device Name
SUTURE, ABSORBABLE, NATURAL
Manufacturer (Section D)
ETHICON INC.
p.o. box 151, route 22 west
somerville NJ 08876 0151
MDR Report Key7266187
Report Number2210968-2018-70822
Device Sequence Number1823221
Product Code GAL
UDI-Device Identifier10705031001626
UDI-Public10705031001626
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
K946173
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/30/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/28/2022
Device Catalogue Number1654G
Device Lot NumberLCM110
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/27/2018
Initial Date Received by Manufacturer 01/30/2018
Supplement Date Received by Manufacturer03/01/2018
03/26/2018
Initial Report FDA Received Date02/13/2018
Supplement Report FDA Received Date03/26/2018
03/28/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1